Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Charleston, WV

July 27, 2018McDowell County, West Virginia; Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2018, 7:16 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 7:16 PM EDT (23:16 UTC)
Expired
Jul 27, 2018, 7:45 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buchanan County, VA, McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 121 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS51 KRLX 272316
SVRRLX
VAC027-WVC047-272345-
/O.NEW.KRLX.SV.W.0084.180727T2316Z-180727T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
716 PM EDT FRI JUL 27 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Buchanan County in southwestern Virginia...
  Southwestern McDowell County in southern West Virginia...

* Until 745 PM EDT.

* At 716 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Grundy, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  War, Stacy, Jolo and Roseann. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3732 8210 3740 8198 3729 8166 3722 8171
      3724 8172 3724 8174 3720 8176 3720 8177
      3719 8179 3717 8184 3718 8185 3717 8187
      3715 8188 3715 8189
TIME...MOT...LOC 2316Z 296DEG 18KT 3732 8198 

HAIL...1.00IN
WIND...60MPH
 
$$

16
2 follow-up statements
992 
WWUS51 KRLX 272334
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
734 PM EDT FRI JUL 27 2018

VAC027-WVC047-272345-
/O.CON.KRLX.SV.W.0084.000000T0000Z-180727T2345Z/
Buchanan VA-McDowell WV-
734 PM EDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN BUCHANAN AND SOUTHWESTERN MCDOWELL COUNTIES...

At 734 PM EDT, a severe thunderstorm was located 7 miles northwest of
Jewell Ridge, or 12 miles east of Grundy, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
War and Jolo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 8202 3736 8186 3729 8166 3722 8171
      3724 8172 3724 8174 3720 8176 3720 8177
      3719 8179 3717 8184 3718 8185 3717 8187
      3715 8188 3715 8189
TIME...MOT...LOC 2334Z 296DEG 18KT 3728 8188 

HAIL...1.00IN
WIND...60MPH
 
$$

16
547 
WWUS51 KRLX 272344
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
744 PM EDT FRI JUL 27 2018

VAC027-WVC047-272354-
/O.EXP.KRLX.SV.W.0084.000000T0000Z-180727T2345Z/
Buchanan VA-McDowell WV-
744 PM EDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES WILL EXPIRE AT 745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3725 8202 3736 8186 3729 8166 3722 8171
      3724 8172 3724 8174 3720 8176 3720 8177
      3719 8179 3717 8184 3718 8185 3717 8187
      3715 8188 3715 8189
TIME...MOT...LOC 2344Z 296DEG 18KT 3726 8183 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:17 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 2:17 PM EDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
217 PM EDT Fri Jul 27 2018

.SYNOPSIS...
High pressure with dry weather this weekend, will be followed
by another wet weather pattern early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 205 PM Friday...

Clearing can be expected tonight behind a cold front. With winds
becoming light, expected valley fog to form. Saturday will be
dry with lower dew points and just some fair weather cumulus.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 218 PM Friday...

High Pressure will be in control of the weather at the beginning
of the period with dry and seasonable weather. The high pushes
east allowing the flow to turn more southeasterly Sunday into
Monday resulting in increasing low-level moisture. Expect the
threat of the showers and thunderstorms will increase,
particularly during afternoon/evening hours, late in the
period.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 218 PM Friday...

A warm front will push north of the region on Tuesday as an
area of low pressure pushes into the Great Lakes.  This will
allow for the return of high moisture air. An associated cold
front will then push east into the region Wednesday into Thursday.

The combination of the surface features, multiple upper level
systems, increasing low-level moisture and daytime heating
should result in rounds of showers and thunderstorms, with the
possibility of heavy downpours. Period will need to be monitored
for the possibility of water issues.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday...

Showers and thunderstorms associated with a cold front will
continue pushing eastward this afternoon, possibly lingering
into the evening hours. IFR restrictions can be expected with
the showers and thunderstorms, but VFR conditions will prevail
outside of the precipitation.

Dense valley fog can be expected overnight. After the fog burns
off, expect a cumulus deck to form on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Restrictions in showers and thunderstorms
could be lower if the core of the storm passes over an airport.
Timing of valley fog overnight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR in early morning valley fog again Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...RPY
Hazardous weather outlook, Jul 27, 4:27 AM EDT, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Fri Jul 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-280830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / SL

In the hours before

Local storm report, Jul 27, 4:07 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     STANDARD                38.14N  81.40W
07/27/2018                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN ON 6951 PAINT CREEK ROAD DUE TO HIGH WIND.

&&

EVENT NUMBER RLX1800232

JZ
Local storm report, Jul 27, 4:14 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     HUGHESTON               38.21N  81.37W
07/27/2018                   KANAWHA            WV   911 CALL CENTER

            1 TREE DOWN DUE TO HIGH WIND AT THE INTERSECTION OF
            HUGHES CREEK ROAD AND EAST DUPONT.

&&

EVENT NUMBER RLX1800233

JZ
Special weather statement, Jul 27, 5:05 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
505 PM EDT FRI JUL 27 2018

WVZ015-026-272130-
Boone-Kanawha-
505 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KANAWHA AND
NORTHEASTERN BOONE COUNTIES...

At 502 PM EDT, a strong thunderstorm was located near Marmet, or 9
miles south of Charleston, moving east at 5 mph. A series of back
building storms has produced about one inch of rain in the past hour
over the same area, which could lead to localized flooding. Do not
drive your vehicle through flooded roadways. If the storm continues
to back build over the same area, a flash flood warning may be
needed.

Locations impacted include...
Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt,
Dawes, Sharon and Eskdale.

This includes West Virginia Turnpike between mile markers 76 and 91.

LAT...LON 3817 8168 3826 8166 3828 8137 3808 8142
TIME...MOT...LOC 2102Z 268DEG 5KT 3821 8160

16
Local storm report, Jul 27, 5:53 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      1 SE MARMET             38.24N  81.56W
07/27/2018                   KANAWHA            WV   TRAINED SPOTTER

            WATER OVERFLOWING FROM LENS CREEK INTO ROADWAY. CARS
            DRIVING THROUGH IT WITH WATER UP TO THE BOTTOM OF DOORS.

&&

EVENT NUMBER RLX1800234

JZ
Local storm report, Jul 27, 6:01 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       3 SSW HERNSHAW          38.19N  81.62W
07/27/2018  M2.17 INCH       KANAWHA            WV   MESONET

            BEE MOUNTAIN RAIN GAUGE MEASURED 2.17 INCHES OF
            RAINFALL IN THE PREVIOUS 4 HOURS.

&&

EVENT NUMBER RLX1800235

JZ
Special weather statement, Jul 27, 6:54 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
654 PM EDT FRI JUL 27 2018

VAZ004-WVZ033-272330-
Buchanan-McDowell-
654 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN AND WEST
CENTRAL MCDOWELL COUNTIES...

At 653 PM EDT, a strong thunderstorm was located near Paw Paw, or
near Grundy, moving east at 20 mph.

Wind gusts up to 45 mph and half inch hail are possible with this
storm, along with torrential rainfall which could quickly fill
roadside ditches and low spots.

Locations impacted include...
Grundy, Big Rock, Hurley, Stacy, Roseann and Vansant.

LAT...LON 3734 8224 3746 8208 3742 8179 3719 8195
TIME...MOT...LOC 2253Z 286DEG 19KT 3737 8208

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:41 AM EDTSpecial Weather StatementRLXWood49 min
Jul 27, 11:00 AM EDTFlash Flood WarningRLXCalhoun, Roane3 hr
Jul 27, 12:19 PM EDTSpecial Weather StatementRLXBraxton41 min
Jul 27, 1:25 PM EDTSpecial Weather StatementRLXRitchie35 min
Jul 27, 2:21 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha39 min
Jul 27, 5:05 PM EDTSpecial Weather StatementRLXKanawha25 min
Jul 27, 5:25 PM EDTFlash Flood WarningRLXKanawha2 hr
Jul 27, 6:54 PM EDTSpecial Weather StatementRLXBuchanan36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.